Kentucky, 2011

Hail and Damaging Winds in Kentucky, May 23, 2011

May 23, 2011 · NWS RLX · 3 events in 2 counties and zones

A well defined squall line raced northeast up the Ohio Valley during the afternoon, reaching northeast Kentucky during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A well defined squall line raced northeast up the Ohio Valley during the afternoon, reaching northeast Kentucky during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 23, 8:05 PM EST, 2 minutes earlier.

Area forecast discussion, May 23, 8:05 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
905 PM EDT MON MAY 23 2011

.SYNOPSIS...
A SERIES OF WEAK DISTURBANCES IN THE UPPER ATMOSPHERE AND A FRONTAL
BOUNDARY IN OUR VICINITY WILL COMBINE TO BRING PERIODS OF SHOWERS
AND THUNDERSTORMS THROUGH THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
UPDATED AT 845 PM TO INCLUDE SEVERE THUNDERSTORMS WATCH EFFECTS IN
THE FORECAST UNTIL 2 AM TUESDAY MORNING.

EVENING UPDATE...MORE AGGRESSIVE WITH A SQUALL LINE PUSHING THRU AT
LEAST THE WESTERN HALF OF THE AREA LATER THIS EVENING BEFORE
WEAKENING SIGNIFICANTLY. UPPED POPS TO CAT WITH THE LINE IN THE
WEST. BEHIND THE LINE...EXPECT A BREAK IN THE PRECIP...BUT AM
CONCERNED ACROSS THE CENTRAL PART OF OUR AREA FOR MORE OF A TRAINING
SITUATION AS THE LINE LAYS OVER AND BECOMES MORE PARALLEL WITH THE
FLOW ALOFT. WILL HAVE TO MONITOR THIS CAREFULLY.

PREVIOUS DISCUSSION...
NOT MUCH IN THE WAY OF FORCING THIS AFTERNOON.  A BAND OF MID LEVEL
DEFORMATION AND UPPER LEVEL FORCING MOVES IN WEST TO EAST LATER THIS
EVENING WHICH WILL BRING A BAND OF STORMS OVER NIGHT.  UPPER SUPPORT
LESSENS IN THE MORNING THEN ANOTHER AREA OF WEAK UPPER SUPPORT MOVES
THROUGH TUESDAY AFTERNOON.  AS A RESULT PULSE POPS UP TONIGHT THEN
AGAIN TUESDAY AFTERNOON.  WHILE THERE IS A SLIGHT CHANCE SVR TUESDAY
THE THREAT WILL DEPEND ON HOW MUCH CLOUDS ARE AROUND LETTING SUN ADD
ENERGY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
PERIOD STARTS OUT WITH A SHORTWAVE PUSHING EAST THROUGH THE CWA
WITH SHOWERS AND THUNDERSTORMS CONTINUING THROUGH TUESDAY EVENING.
STILL A CHANCE FOR SEVERE...ALTHOUGH BETTER CAPE AND DYNAMICS
APPEAR TO BE SOUTH OF THE CWA. FRONTAL BOUNDARY WILL BE STALLED
OUT OVER CWA EARLY IN THE PERIOD BEFORE LIFTING BACK NORTH ON
WEDNESDAY AS A WARM FRONT AS AN UPPER LOW OVER THE PLAINS DIGS
SOUTH. THIS WILL PUT THE CWA IN A SOUTHWESTERLY FLOW PATTERN WITH
A TROUGH TO OUR WEST...AND RIDGE TO OUR EAST. MAY HAVE A BIT OF A BREAK
THURSDAY...PARTICULARLY EAST...BEFORE AREA OF LOW PRESSURE TO THE
WEST FINALLY STARTS TO PUSH EAST END OF THE PERIOD.

WATER ISSUES WILL NEED TO BE MONITORED DURING THIS
PERIOD...PARTICULARLY TUESDAY NIGHT AND WEDNESDAY AS FRONTAL
BOUNDARY REMAINS STALLED OVER THE REGION.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AREA OF LOW PRESSURE TO THE WEST WILL FINALLY PUSH THROUGH FRIDAY
AND FRIDAY NIGHT...KEEPING SHOWERS AND THUNDERSTORMS IN THE
FORECAST. YET ANOTHER SYSTEM PUSHES INTO THE REGION ON SUNDAY AND
POSSIBLY ANOTHER ONE ON MONDAY IN THE NEVER ENDING ACTIVE PATTERN.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
00Z TUESDAY THRU 00Z WEDNESDAY...
MAIN FEATURE WILL BE SQUALL LINE THAT WILL MOVE EASTWARD ACROSS THE
AREA LATER THIS EVENING AND EARLY TONIGHT...WITH A BREAK IN THE
CONVECTION BEHIND THE LINE. VFR OUTSIDE OF STORMS...MVFR TO IFR IN
STORMS AND POSSIBLY FOR A COUPLE OF HOURS IN THE COOL POOL OF AIR IN
ITS WAKE BEFORE MIXING OUT.

ONE CONCERN WOULD BE THE LINE LAYING OUT EAST TO WEST ACROSS THE
SOUTHERN HALF OF THE AREA LATE THIS EVENING...WITH POSSIBLE
TRAINING. THIS WOULD CONTINUE THE LOWER FLYING CATEGORIES IN THOSE
AREA WHERE STORMS TRAIN.

AFTER 08Z EXPECT DECREASE IN OVERALL CONVECTION...GENERALLY VFR
CEILINGS EXPECTED AFTER CONVECTION AS WINDS WILL CONTINUE TO MIX THE
ATMOSPHERE. AFTER 15Z CONVECTION INCREASES AGAIN AS UPPER IMPULSES
INTERACT WITH HEATING.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM TO LOW.

ALTERNATE SCENARIOS: LINE OF CONVECTION MAY SLOW AND LAY OUT EAST TO
WEST FOR A WHILE ACROSS THE SOUTHERN HALF OF AREA LATER THIS
EVENING. ALSO...HARD TO TIME ADDITIONAL IMPULSES LATE TONIGHT AND
TUESDAY AFFECTS EVOLUTION OF CONVECTION.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            TUE 05/24/11
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    M    M    M    M    H    H    H    H    H
HTS CONSISTENCY  H    M    M    M    M    M    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    M    M    M    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    M    M    H    H    H    H
PKB CONSISTENCY  H    H    M    M    M    M    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    M    M    H    H    H    H    H

AFTER 00Z WEDNESDAY...
IFR POSSIBLE IN ROUNDS OF SHOWERS OR THUNDERSTORMS THROUGH THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...AAR
NEAR TERM...JMV
SHORT TERM...SL
LONG TERM...SL
AVIATION...JMV
Hazardous weather outlook, May 23, 7:58 PM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
858 PM EDT MON MAY 23 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-029-
250100-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-GILMER-
858 PM EDT MON MAY 23 2011

...SEVERE THUNDERSTORM WATCH 349 IN EFFECT UNTIL 2 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THE MAIN THREAT WOULD BE THE WIND GUSTS.

HEAVY DOWNPOURS ARE ALSO LIKELY...WHICH MAY PRODUCE LOCAL WATER
PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUE FOR TUESDAY AND
WEDNESDAY.  AGAIN...THE MAIN THREAT WOULD BE THE WIND GUSTS.

IF REPETITIVE SHOWERS HIT THE SAME COUNTIES THIS WEEK...THE
THREAT OF FLASH FLOODING WILL INCREASE...AS WE GO THROUGH TUESDAY
INTO THURSDAY. IF THAT THREAT INCREASES...A FLASH FLOOD WATCH
WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ003-004-WVZ024>028-030>040-046-047-250100-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
858 PM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVERNIGHT
TONIGHT. THE MAIN THREAT WOULD BE THE WIND GUSTS.

LOCAL DOWNPOURS ARE LIKELY...WHICH MAY PRODUCE LOCAL WATER PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUE FOR TUESDAY AND
WEDNESDAY.  AGAIN...THE MAIN THREAT WOULD BE THE WIND GUSTS.

IF REPETITIVE SHOWERS HIT THE SAME COUNTIES THIS WEEK...THE
THREAT OF FLASH FLOODING WILL INCREASE...AS WE GO THROUGH TUESDAY
INTO THURSDAY. IF THAT THREAT INCREASES...A FLASH FLOOD WATCH
WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Jackson,KY radar (KJKL), 111 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Greenup

When
May 23, 8:07 PM EST
Where
Greenup County, Load
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
38.550, -82.970

A few trees were blown down.

Thunderstorm Wind, Lawrence

When
May 23, 8:41 PM EST
Where
Lawrence County, 2.83 mi SW of Ulysses
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
37.925, -82.721

Trees fell onto power lines.

Hail, Lawrence

When
May 23, 9:00 PM EST
Where
Lawrence County, 0.49 mi SSW of Louisa
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.114, -82.605

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301524, 301526, 301528.